Alert archive / Minnesota / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Grand Forks, ND

March 24, 2009Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Mar 24, 2009, 9:51 AM CDT for Polk County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2009, 9:51 AM CDT (14:51 UTC)
Expired
Mar 24, 2009, 3:15 PM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Unknown

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 58 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 241453
FFWFGF
MNC119-242015-
/O.NEW.KFGF.FF.W.0001.090324T1453Z-090324T2015Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
951 AM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR ICE JAM FLOODING IN...
  CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 315 PM CDT

* AT 951 AM CDT...LAW ENFORCEMENT REPORTED AN ICE JAM ON THE RED 
  LAKE RIVER IN THE CITY OF CROOKSTON. THIS HAS CAUSED THE RED LAKE 
  RIVER TO RISE TO NEAR THE TOP OF THE DIKES IN TOWN. EVACUATION
  HAS BEEN ORDERED BY LAW ENFORCEMENT.
  

* SOME CITIES INCLUDE CROOKSTON.

  THIS INCLUDES THE FOLLOWING STREAM...RED LAKE RIVER.

  THIS INCLUDES THE FOLLOWING TOWNSHIPS...CROOKSTON TOWNSHIP...LOWELL
  TOWNSHIP AND ANDOVER TOWNSHIP.

LAT...LON 4781 9671 4779 9657 4775 9658 4776 9671

$$

ME/JK
1 follow-up statement
000 
WGUS73 KFGF 241536
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 AM CDT TUE MAR 24 2009

MNC119-242015-
/O.CON.KFGF.FF.W.0001.000000T0000Z-090324T2015Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK MN-
1029 AM CDT TUE MAR 24 2009

...A FLASH FLOOD WARNING FOR ICE JAM FLOODING REMAINS IN EFFECT UNTIL
315 PM CDT FOR CENTRAL POLK COUNTY...

AT 1029 AM CDT...AN ICE JAM IS CAUSING FLOODING IN...CROOKSTON

AN ICE JAM ON THE RED LAKE RIVER WAS REPORTED BY LAW ENFORCEMENT. 
THIS HAS CAUSED THE RED LAKE RIVER TO RISE TO NEAR THE TOP OF THE 
DIKES IN TOWN. VOLUNTARY EVACUATIONS HAVE BEEN IMPLEMENTED BY LAW 
ENFORCEMENT FOR THE FOLLOWING NEIGHBORHOODS...SAMPSON...JEROME...AND 
RIVERSIDE.

IN THE FOLLOWING TOWNSHIPS...
CROOKSTON TOWNSHIP...LOWELL TOWNSHIP AND ANDOVER TOWNSHIP.

LAT...LON 4781 9671 4779 9657 4775 9658 4776 9671

$$
PJS/JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 2:30 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Mar 24, 2:30 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT TUE MAR 24 2009

.DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE PCPN COVERAGE/PHASE AND
TEMPERATURES. MODELS IN REASONABLE AGREEMENT WITH OVERALL TRACK BUT
SHOWING SOME THERMAL DIFFERENCES. WILL LEAN TOWARDS GFS/ECMWF
SOLUTIONS AS NAM LOOKS A LITTLE TOO COLD.

SURFACE LOW OVER EASTERN SD TO DRIFT EAST INTO S MN BY THIS EVENING.
ARC OF PCPN LIFTING N AND WILL SET UP DEFORMATION ZONE ACROSS NW-FAR
N FA TODAY FOR BEST PCPN POTENTIAL. ELSEHWERE DRY SLOT TO LIFT
NORTH INTO FAR SOUTHERN FA...RED HEADWATERS...SO WILL BE ABLE TO
LOWER POPS A LITTLE THIS AREA. ANY AREAS OUTSIDE DEFORMATION ZONE
WILL SEE SPOTTY GENERALLY LIGHT PCPN BUT AM HESITANT AT THIS POINT
TO DROP POPS LOWER. COLUMN GENERALLY COOLS DURING DAY WITH BEST
COOLING OVER NW FA. NW HALF OF FA LIKELY TO SEE SLOWLY FALLING
TEMPERATURES DURING DAY WITH SE HALF GENERALLY HOLDING CLOSE TO
STEADY. EVEN WITH COLDER NAM AREAS ADJACENT TO FAVORED SNOW AREA
DO NOT SHOW SUFFICIENT COOLING FOR PHASE CHANGE TIL AFTERNOON SO
WILL MAKE SOME MINOR CHANGES TO PHASE FORECAST DELAYING CHANGE-OVER.
FEEL AT THIS POINT WINTER STORM AREA LOOKS ON TRACK AND AM NOT
SEEING SUFFICIENT WINDS TO CHANGE TO BLIZZARD.

LOW CONTINUES TO DRIFT NE INTO MN ARROWHEAD TONIGHT. ALL MODELS TO
SOME DEGREE GENERATING SOME RATHER SIGNIFICANT QPF ON NORTHERN
QUADRANT OF LOW IN ZONE OF INVERTED TROUGH AND EXIT REGION OF UPPER
JET WRAPPING AROUND LOW. AS COLUMN CONTINUES TO COOL IN THIS AREA
OVERNIGHT WILL ISSUE WINTER STORM WATCH AS COULD SEE SOME BANDING
SNOW WITH FRONTOGENETIC FORCING WITHIN TROWEL REGION ALONG CANADIAN
BORDER. REMAINDER OF FA LIKELY TO SEE SOME LIGHT SNOW BUT ONLY MINOR
ACCUMULATIONS EXPECTED. WITH CLOUDS AND SOME MIXING WILL HOLD
MINIMUMS CLOSER TO WARMER MAV GUIDANCE.

LOW CONTINUES TO LIFT NE INTO ONTARIO AND SHOULD ALLOW ANY
ADDITIONAL SNOW TO DIMINISH ACROSS THE REGION WEDNESDAY. THIS WILL
BE THE START OF A GENERALLY DRY BUT COLD PERIOD WHICH WILL CONTINUE
FOR REMAINDER OF WORK WEEK. HOPEFULLY DRIER AND COLDER PERIOD WILL
AID IN FLOOD FIGHT.

&&

.AVIATION...
CIGS LIKELY TO REMAIN IN MVFR/IFR RANGE ACROSS MOST OF FA TODAY.
EXCEPTION COULD BE OVER FAR S CENTRAL FA WHERE SOME VFR CIGS NOSING
IN VCNTY DRY SLOT. COLD AIR BEHIND SYSTEM WILL DEFINITELY AFFECT
KDVL BY MORNING WITH SNOW AND WIND CREATING BLOWING SNOW HAZARDS.

&&
.HYDROLOGY...
REFER TO HYDROLOGY PRODUCTS FOR DETAILS. THE RED RIVER VALLEY IS ALL
UNDER AN AREAL FLOOD WARNING WITH SIGNIFICANT RISES POSSIBLE IN ALL
AREAS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ006>008-014-
     015-024-026-054.

     AREAL FLOOD WARNING IN EFFECT UNTIL 4PM CDT WEDNESDAY FOR ALL
     COUNTIES.

MN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR MNZ004>009.

     AREAL FLOOD WARNING IN EFFECT UNTIL 4PM CDT WEDNESDAY FOR ALL
     COUNTIES.
&&

VOELKER
Hazardous weather outlook, Mar 24, 7:11 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT TUE MAR 24 2009

NDZ006>008-014-015-024-026-054-251215-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EDDY-NELSON-
WESTERN WALSH COUNTY-
711 AM CDT TUE MAR 24 2009

...SIGNIFICANT SNOWFALL STILL POSSIBLE TODAY...

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE OVER TO SNOW THIS MORNING AND COULD BECOME HEAVY
AT TIMES BEFORE DIMINISHING SOME THIS AFTERNOON. THE BEST
POTENTIAL FOR SIGNIFICANT SNOWFALL WILL BE WEST OF A LINE FROM
DEVILS LAKE TO LANGDON. LIGHT SNOW WILL CONTINUE TONIGHT HOWEVER
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS.

MNZ001>003-013>017-022>024-027>032-040-NDZ016-027>030-038-039-049-
052-053-251215-
WEST POLK-NORMAN-CLAY-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
711 AM CDT TUE MAR 24 2009

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY AREAS OF LIGHT RAIN WILL CONTINUE ACROSS THE REGION HOWEVER
SIGNIFICANT RAIN AMOUNTS ARE NOT EXPECTED. THE RAIN WILL CHANGE
OVER TO LIGHT SNOW THIS AFTERNOON AND TONIGHT WITH 1 TO 2 INCH
ACCUMULATIONS POSSIBLE BY MORNING.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004>009-251215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-
711 AM CDT TUE MAR 24 2009

...SIGNIFICANT SNOWFALL POSSIBLE OVERNIGHT...

...AREAL FLOOD WARNING THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT RAIN WILL CONTINUE TODAY WHICH WILL BECOME MIXED
WITH AND CHANGING TO SNOW TONIGHT. THERE MAY BE A BRIEF PERIOD OF
FREEZING RAIN DURING CHANGE OVER.

SNOW WILL BECOME MORE STEADY AFTER MIDNIGHT AND AREAS ALONG THE
CANADIAN BORDER COULD SEE SIGNIFICANT SNOWFALL...6 INCHES OR MORE.

THE THREAT FOR OVERLAND FLOODING WILL CONTINUE TODAY AND TONIGHT
AS A RESULT OF RECENT RAIN AND RAPID SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL GRADUALLY DIMINISH TUESDAY WITH MINOR ADDITIONAL
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOW REPORTS.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:33 AM CDTWinter Storm WatchFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau11 hr
Mar 24, 11:50 AM CDTRiver Flood WarningFGFKittson57 days
Mar 24, 3:00 PM CDTFlash Flood WarningFGFPolk19 hr
Mar 24, 3:51 PM CDTWinter Storm WarningFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Kittson and 8 more21 hr
Mar 24, 3:51 PM CDTWinter Weather AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 8 more21 hr

Nearby

Flash Flood Warnings in Minnesota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.